Texas, 2008

Drought in Texas, September 1 to 30, 2008

September 1 to 30, 2008 · NWS SJT · 3 events in 3 counties and zones

Persistent dry weather over the summer has resulted in the development of severe drought conditions developing across the Northwest Hill Country.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Persistent dry weather over the summer has resulted in the development of severe drought conditions developing across the Northwest Hill Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 31, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 31, 10:52 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1152 PM CDT SUN AUG 31 2008

.DISCUSSION...
EXPECT VFR CONDITIONS TO CONTINUE ACROSS WEST CENTRAL TEXAS FOR
THE NEXT 24 HOURS. SEE AVIATION BELOW.

&&

.AVIATION...
WATCH FOR PATCHY FOG ACROSS THE SOUTHERN PORTION OF WEST CENTRAL
TEXAS AROUND SUNRISE. OTHERWISE...LOOK FOR NO SIGNIFICANT WEATHER
IMPACTS TO FLIGHT OPERATIONS.

23/HUBER

&&

.PREV DISCUSSION... /ISSUED 658 PM CDT SUN AUG 31 2008/

DISCUSSION...
EXPECT VFR CONDITIONS TO DOMINATE WEST CENTRAL TEXAS FOR THE NEXT
24 HOURS. SEE AVIATION BELOW FOR DETAILS.

AVIATION...
A FEW SHOWERS WILL CONTINUE ACROSS WEST CENTRAL TEXAS UNTIL AROUND
SUNSET THIS EVENING...MAINLY EAST OF A LINE FROM HASKELL TO
JUNCTION. AFTER SUNSET...LOOK FOR CLEARING SKIES AND LIGHT WINDS.
BY TOMORROW AFTERNOON...WATCH FOR SURFACE WINDS FROM THE SOUTHEAST
AROUND 8 KNOTS TO BECOME EAST TO NORTHEAST AS HURRICANE GUSTAV
MOVES CLOSER TO TEXAS.

23/HUBER

PREV DISCUSSION... /ISSUED 328 PM CDT SUN AUG 31 2008/

SHORT TERM...
WEAK UPPER LOW THAT HAS BEEN COMBINING WITH A VERY MOIST AND
UNSTABLE ATMOSPHERE TO GIVE THE AREA SCATTERED SHOWERS AND
THUNDERSTORMS LATELY...HAS CONTINUED ITS VERY SLOW MOVEMENT TO
THE WEST. FOR THAT REASON...AND CURRENT LACK OF ACTIVITY COMPARED
TO THE PAST FEW DAYS BY THIS TIME IN THE AFTERNOON...HAVE FURTHER
TRENDED PRECIPITATION CHANCES DOWN FOR TONIGHT. WE MAY STILL SEE
SOME ISOLATED THUNDERSTORMS AROUND THE AREA TONIGHT...BUT BELIEVE
THAT MOST OF THE ACTIVITY WILL BE FARTHER WEST...CLOSER TO THE
PARENT LOW. IN ADDITION... DRYING/SUBSIDENT AIR WEST OF HURRICANE
GUSTAV CAN BE SEEN INVADING WEST CENTRAL TEXAS AT THIS TIME. WINDS
WILL REMAIN FAIRLY LIGHT AND SOUTHERLY THROUGH THE OVERNIGHT HOURS
WITH A WEAK SFC PRESSURE GRADIENT.

LONG TERM...
FOR MONDAY AND TUESDAY...THE DRY SUBSIDENT AIR ON THE WEST SIDE OF
GUSTAV WILL BE OVER MUCH OF WEST CENTRAL TX. THE SURFACE WIND FIELD
WILL BEGIN TO BE INFLUENCED AS EARLY AS TOMORROW AFTERNOON BY
GUSTAV WITH WINDS TURNING TO A MORE EASTERLY OR NORTHEASTERLY
DIRECTION...BUT STILL REMAIN RATHER LIGHT.

ON TUESDAY...A COLD FRONT WILL BE MOVING INTO WEST TX AND EASTERN
NM. IT APPEARS AT THIS TIME THAT THIS FRONT WILL BE /HELPED/ SOUTH
BY NORTHERLY FLOW ON THE WEST SIDE OF GUSTAV. AS THE FRONT MAKES
ITS WAY SOUTH INTO WEST TX...THERE WILL BE A CHANCE FOR SHOWERS
AND THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT ALONG THE FRONT IN
SOUTHEASTERN NM...UPPER TRANS PECOS...AND PARTS OF THE PERMIAN
BASIN. HOWEVER FOR WEST CENTRAL TX...HAVE OPTED TO KEEP POPS
FAIRLY LOW...CONSIDERING THE CURRENT TRACK OF HURRICANE GUSTAV AND
SUBSIDENCE ON GUSTAV/S WESTERN SIDE. WINDS WILL BECOME NORTHERLY...
AND THE DRIER CONTINENTAL AIR MASS IS EXPECTED TO PUSH INTO THE
AREA BY WEDNESDAY. HAVE AGAIN VEERED FORECAST TOWARD THE GFS
SOLUTION...TEMPERING DEWPOINT VALUES FROM THE GFS. THIS IS DUE TO
THE POSSIBILITY OF TROPICAL MOISTURE WORKING AROUND GUSTAV AND
INTO OUR AREA MIXING WITH THE DRIER AIR MASS FROM THE NORTH.

SINCE WE HAVE GONE WITH BRINGING THE FRONT THROUGH TUESDAY NIGHT
INTO WEDNESDAY...WILL HAVE SLIGHTLY COOLER TEMPERATURES IN THE
FORECAST THROUGH THE SECOND HALF OF THE WEEK. HIGHS ARE EXPECTED
TO BE NEAR IN THE MID TO UPPER 80S FOR THE NORTHERN 2/3 OF THE
CWA...AND AROUND 90 SURROUNDING THE INTERSTATE 10 CORRIDOR.

LATER IN THE WEEK...IF GUSTAV MEANDERS TO THE SOUTHWEST INTO PARTS
OF CENTRAL TX...THE REGION MAY SEE SOME SCATTERED SHOWERS AND/OR
THUNDERSTORMS. RIGHT NOW...WITH THE PATH AFTER LANDFALL TOO
UNCERTAIN...WILL KEEP THE FORECAST DRY AND UPDATE AS THE TRACK
BECOMES MORE CLEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 69  94  69  92  66 /  10  10  10  10  10
SAN ANGELO 	 67  93  69  93  68 /  10  10  10  10  10
JUNCTION 	 68  95  69  96  69 /  10  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/HUBER
Hazardous weather outlook, Aug 31, 1:04 PM CST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
204 PM CDT SUN AUG 31 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
204 PM CDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAINFALL IS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY
EVENING...MAINLY OVER WESTERN SECTIONS OF THE BIG COUNTRY AND
CONCHO VALLEY...AS A WEAK COLD FRONT MOVES SOUTH. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Sutton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

Severe Drought conditions (D2) which developed as below normal rainfall continued across the region. Range and pasture conditions were extremely poor due to the dry conditions. Supplemental feeding of livestock has also increased. Stock tank levels continued to drop.

Drought, Kimble

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Other Federal Agency
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Severe Drought conditions (D2) which developed as below normal rainfall continued across the region. Range and pasture conditions were extremely poor due to the dry conditions. Supplemental feeding of livestock has also increased. Stock tank levels continued to drop.

Drought, Mason

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mason forecast zone
Reported by
Official NWS Observations
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

Severe Drought conditions (D2) which developed as below normal rainfall continued across the region. Range and pasture conditions were extremely poor due to the dry conditions. Supplemental feeding of livestock has also increased. Stock tank levels continued to drop.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142408, 142409, 142410.